Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Indianapolis, IN

June 28, 2021Marion County, Indiana

NWS Indianapolis, IN issued this special weather statement at Jun 28, 2021, 5:21 PM EDT for Marion County, Indiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2021, 5:21 PM EDT (21:21 UTC)
Expired
Jun 28, 2021, 5:45 PM EDT
In force
24 min
Issued by
NWS Indianapolis, IN

County Marion County, IN

The radar

The Indianapolis radar (KIND), 11 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.4 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2021-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 386 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2021-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
386 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
948 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

253 
WWUS83 KIND 282121
SPSIND

Special Weather Statement
National Weather Service Indianapolis IN
521 PM EDT Mon Jun 28 2021

INZ047-282145-
Marion-
521 PM EDT Mon Jun 28 2021

...A STRONG THUNDERSTORM WILL AFFECT WESTERN MARION COUNTY...

At 520 PM EDT, a strong thunderstorm was located near Speedway, or
near Indianapolis, moving northeast at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Indianapolis, Fishers, Speedway, Meridian Hills, Rocky Ripple,
Williams Creek, Wynnedale, Spring Hill, Crows Nest, North Crows Nest,
Monument Circle, Castleton, Indiana State Fairgrounds and Broad
Ripple.

This includes the following highways...
 Interstate 65 between mile markers 113 and 123.
 Interstate 70 between mile markers 73 and 79.
 Interstate 74 between mile markers 72 and 73.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3969 8621 3974 8633 3992 8627 3993 8603
TIME...MOT...LOC 2120Z 203DEG 16KT 3975 8627 

$$

CP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Jun 28, 3:00 PM EDT, 2 hours 21 minutes earlier.

Area forecast discussion, Jun 28, 3:00 PM EDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
300 PM EDT Mon Jun 28 2021

.Short Term...(This evening through Tuesday night)
Issued at 300 PM EDT Mon Jun 28 2021

Another afternoon with isolated to scattered thunderstorms ongoing
in the stagnant warm and humid airmass in place across the area.
Expect convective activity to continue into the evening then wane
for the most part overnight, although some slight activity may
linger northwest overnight nearer the frontal zone to our north and
west. CAMs suggest most of this activity will remain out of the area
but cannot entirely justify a dry forecast over the entire area.

Looks as though the pattern may finally begin to slowly shift late
tomorrow into tomorrow night as the ridge begins to retreat and
modest height falls begin across the area. Ample instability will be
present across the area, although shear will remain weak, and severe
potential will likely be limited to a few pulse type gusty wind
producers, primarily north nearest the upper level support.

Will have to carry a bit higher pops into the overnight tomorrow
night than in recent nights as the frontal zone makes a closer
approach, but with the loss of daytime heating any storms will be
primarily heavy rain producers with a localized flooding threat at
best.

Temperatures look to remain roughly steady state until the front
gets into the area beyond the short term, and blend largely reflects
this with only some minor tweaks necessary.

&&

.Long Term...(Wednesday through Monday)
Issued at 300 PM EDT Mon Jun 28 2021

An upper level trough will move into the area through the end of the
week. At the surface, a front will slowly move through the area
during the same time frame. Plentiful moisture will continue along
and ahead of the surface front, with precipitable water values of
1.5 to 2 inches. The combination of forcing from the trough and
front and the moisture will lead to high PoPs at times Wednesday and
Thursday. Locally heavy rain will remain a threat then.

Questions then remain with the potential development of an upper low
for the holiday weekend. GFS and Canadian both develop an upper low,
but the GFS is much farther west with it. Even the GEFS mean briefly
develops an upper low over the area. Meanwhile the ECMWF is more
progressive and moves the upper trough east of the area.

Given the high uncertainty in the development of the pattern, will
just keep some low PoPs in each day through the holiday weekend.
PoPs will be most widespread in the afternoon hours.

With the passage of the cold front and with an upper trough/upper
low around, temperatures will be below normal for much of the period.

&&

.Aviation...(18Z TAF Issuance)
Issued at 126 PM EDT Mon Jun 28 2021

IMPACTS:

* Isolated to scattered thunderstorms through the evening.

* Winds 10-12KT from 200-210 degrees. Weaker after 01Z.

DISCUSSION: Convective temperatures have been reached and isolated
to scattered thunderstorm development is underway across much of the
area. Will carry a VCTS mention at all sites through 01Z as the bulk
of activity today should be diurnally driven again, and timing
impact at any one site is prohibitively difficult.

Winds will be from 200-210 degrees throughout the afternoon into the
early evening, with sustained winds around 10-12KT. A few gusts are
possible, but should be sporadic and weak enough to exclude mention.
Winds will weaken in typical diurnal fashion this evening.

&&

.IND WATCHES/WARNINGS/ADVISORIES...None.

&&

Short Term...Nield
Long Term...50
Aviation...Nield
Hazardous weather outlook, Jun 28, 3:27 PM EDT, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
327 PM EDT Mon Jun 28 2021

INZ021-028>031-035>049-051>057-060>065-067>072-291930-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil,
Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon
327 PM EDT Mon Jun 28 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Isolated to scattered thunderstorms can be expected through the
evening hours. Heavy rain and localized flooding will be the primary
threats with a few of the stronger storms producing gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Periodic chances for showers and thunderstorms will continue through
much of the rest of the week with the greatest coverage of storms
coming most likely on Wednesday and Thursday. Storms will produce
heavy rainfall and may be strong at times with gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Jun 28, 4:27 PM EDT, 54 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
427 PM EDT Mon Jun 28 2021

INZ055-063-064-282100-
Johnson-Brown-Bartholomew-
427 PM EDT Mon Jun 28 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN JOHNSON...NORTHEASTERN
BROWN AND NORTHWESTERN BARTHOLOMEW COUNTIES...

At 427 PM EDT, a strong thunderstorm was located near Nashville, or
15 miles west of Columbus, moving north at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Nashville, Edinburgh, Princes Lakes, Trafalgar, Peoga and
Spearsville.

This includes Interstate 65 between mile markers 84 and 85.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3923 8628 3949 8619 3942 8595 3935 8595
      3917 8608
TIME...MOT...LOC 2027Z 200DEG 17KT 3929 8619

CP
Special weather statement, Jun 28, 5:00 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
500 PM EDT Mon Jun 28 2021

INZ055-282130-
Johnson-
500 PM EDT Mon Jun 28 2021

...A STRONG THUNDERSTORM WILL AFFECT JOHNSON COUNTY...

At 500 PM EDT, a strong thunderstorm was located near Franklin, or 18
miles west of Shelbyville, moving north at 25 mph.

Wind gusts of 50 to 55 mph are possible with this storm.

Locations impacted include...
Greenwood, Franklin, New Whiteland, Whiteland, Bargersville, Princes
Lakes and Trafalgar.

This includes Interstate 65 between mile markers 85 and 100.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3935 8600 3934 8607 3938 8623 3964 8616
      3964 8613 3962 8595 3948 8595
TIME...MOT...LOC 2100Z 189DEG 20KT 3945 8610

CP
Special weather statement, Jun 28, 5:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
521 PM EDT Mon Jun 28 2021

INZ047-282145-
Marion-
521 PM EDT Mon Jun 28 2021

...A STRONG THUNDERSTORM WILL AFFECT WESTERN MARION COUNTY...

At 520 PM EDT, a strong thunderstorm was located near Speedway, or
near Indianapolis, moving northeast at 20 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Indianapolis, Fishers, Speedway, Meridian Hills, Rocky Ripple,
Williams Creek, Wynnedale, Spring Hill, Crows Nest, North Crows Nest,
Monument Circle, Castleton, Indiana State Fairgrounds and Broad
Ripple.

This includes the following highways...
 Interstate 65 between mile markers 113 and 123.
 Interstate 70 between mile markers 73 and 79.
 Interstate 74 between mile markers 72 and 73.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3969 8621 3974 8633 3992 8627 3993 8603
TIME...MOT...LOC 2120Z 203DEG 16KT 3975 8627

CP

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 8:27 PM EDTSpecial Weather StatementINDCarroll18 min
Jun 27, 8:42 PM EDTAreal Flood AdvisoryINDCarroll, Fountain, Tippecanoe, Warren6 hr
Jun 27, 8:46 PM EDTAreal Flood AdvisoryINDParke, Vermillion, Vigo6 hr
Jun 27, 8:52 PM EDTSpecial Weather StatementINDMarion23 min
Jun 27, 9:03 PM EDTSpecial Weather StatementINDBoone, Clinton42 min
Jun 27, 9:15 PM EDTSevere Thunderstorm WarningINDMarion30 min
Jun 27, 9:25 PM EDTSpecial Weather StatementINDParke35 min
Jun 27, 9:37 PM EDTSpecial Weather StatementINDHoward23 min
Jun 27, 9:40 PM EDTSpecial Weather StatementINDHamilton35 min
Jun 27, 10:14 PM EDTSpecial Weather StatementINDTipton31 min
Jun 28, 10:38 AM EDTRiver Flood WarningINDSullivan, Vigo6 days
Jun 28, 10:38 AM EDTRiver Flood WarningINDParke, Vermillion, Vigo62 hr
Jun 28, 10:38 AM EDTRiver Flood WarningINDKnox, Sullivan8 days
Jun 28, 10:38 AM EDTRiver Flood WarningINDKnox, Sullivan8 days
Jun 28, 4:27 PM EDTSpecial Weather StatementINDBrown33 min
Jun 28, 5:00 PM EDTSpecial Weather StatementINDJohnson30 min
Jun 28, 5:31 PM EDTSpecial Weather StatementINDMarion29 min
Jun 28, 5:46 PM EDTSpecial Weather StatementINDMarion29 min
Jun 28, 6:12 PM EDTSpecial Weather StatementINDJackson33 min
Jun 28, 6:33 PM EDTSpecial Weather StatementINDHamilton27 min
Jun 28, 6:41 PM EDTSpecial Weather StatementINDMonroe34 min

Nearby

Special Weather Statements in Indiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.